Is it possible...?

Momto3
By Momto3 Latest Reply 2009-05-05 17:29:54 -0500
Started 2009-04-26 21:04:15 -0500

I have a question - okay, another question… Is it possible for some numbers for some people to look high but be normal in another person?? For example, the other day I checked my blood sugar at about 8:30 AM, it was 156…(high, right?). That afternoon I went grocery shopping after lunch and while at the store I began to feel "wierd" - shaky, light-headed and nauseous. As soon as I got home I tested again and I was at 124 - still high for most, but actually a low for me…if 124 is a low number for me, that's good, but why did I feel so lousy? Does this make any sense, my friends?? Thanks in advance!


20 replies

Gabby
GabbyPA 2009-04-30 12:51:14 -0500 Report

From my class today, what they said is that yes, we get used to being high, and a feeling of being low can come when we are getting low for what we normally feel. That doesn't mean it is a low, but our body is confused. As we get better control, the lows will actually be lows. She shared that one day at a screening she had a patient that had BS of 800! OH! She said the patient didn't feel bad...it just shows you how our bodies get used to being high.

2009-04-30 13:20:03 -0500 Report

Gabby, did that person have any warning signs? I rarely go high but when I do my eyes burn like they are on fire, I can always tell. I hope you start another discussion on your 2nd class. I really enjoyed the first one. Hugs, Angie

Gabby
GabbyPA 2009-04-30 13:41:01 -0500 Report

Angie, the second class is posted. It is a little long, so I broke it down into 10 basic points. I hope you enjoy it.

The presenter said that the lady said she felt fine, but it was because she just really didn't know how her body had gotten used to being that high. She refused to see the need to go and get it checked out. (wow, talk about denial) Her point was that we do get used to feeling bad when it happens a little at a time. We just don't realize how bad we felt until we start feeling better. I know that was how it was for me.

tabby9146
tabby9146 2009-04-29 21:39:14 -0500 Report

I agree totally. I told my doctor about my dizzy spell I had in Walmart at the end of Dec., and she said some people are just more sensitive when their numbers drop or raise kind of fast, even when they are in the normal range of 80-120 because I had told her I checked about 2 minutes or less, from the time it started, and it was normal. I was on Metformin at the time and had been doing great. The spell lasted about 2-3 minutes. I have not had one since but i had a light headed spell or two in Nov. after I was diagnosed, and each time, always normal. I would get light headedm sometimes shake slightly just the hands, sometimes not and then I was fine. I take deep slow breaths when this happens because i get nervous about them and it helps I think.

2009-04-28 08:50:51 -0500 Report

Yes, it's very possible. Like everybody said, each person is different. I am trying to catch Judy and become the queen of lows! :) I feel terrible when I'm 110 or under and that's my problem. I normally stay in that range. I knew I was feeling strange one night last week and I was down to 32. I ate candy and juice and got it back up to 111. I guess it's just your body and the way it deals with processing the meds/insulin. I can relate and it makes no sense when you look at the charts and see what "normal is." That's not always true for each person, it's definitely not true in my case. Best of luck to you! Angie

2009-04-28 20:58:01 -0500 Report

You will never catch me tootsie… I've been the queen of lows since I was 6 years old and I'm 51 now… more years than you've been alive LOL

Whoda ever thought I'd be braggin about that? LOL

*Judy

Debe Pendice
Debe Pendice 2009-04-28 21:06:28 -0500 Report

Me!! The Pricess of Lows (LOL) Me too age 6 years and now 51 till the 24th of May
*HUGS*
Debe

2009-04-28 21:14:27 -0500 Report

LOL, yeah, we would have an edge on Judy this week. Her blue mask doesn't match her evening gown! :)

2009-04-27 20:16:40 -0500 Report

When my sugar stays high, I'm talking in the 3-400's or better, a 124 would feel low to me until they come back in range.

Anonymous
Anonymous 2009-04-26 23:16:54 -0500 Report

I think in some of us it is not just the blood sugar value but the rate of change in either direction (increase or decrease) that causes the symptoms. I have documented evidence of this in my case. This is scoffed at by some MD's, but I have had registered dieticians agree. If true, then this could account for why some feel OK at a certain number and others do not, because it isn't the number you get on the glucometer it is where your blood sugar is headed and how fast it is getting there that causes how you feel. Anybody else made this observation?

dyanne
dyanne 2009-04-28 01:14:44 -0500 Report

You know that makes so much sense to me. I think sometimes I can feel it dropping too quickly and get nausea check my sugar and expect to see a 60 and it will be 110 or even higher. So I agree with you.
Thanks dyanne

tabby9146
tabby9146 2009-05-05 17:27:26 -0500 Report

yes. My doctor said some peple are just more sensitive to the increase or decrease in the numbers, though the numbers are in the range. I had been having light headed feelings sometimes when I was on Metformin and one dizzy spell that was very short and I asked her about this. I told her each time I checked immediately, my BS was alwys normal.

2009-04-26 21:18:50 -0500 Report

Hi Mom,
I don't know how long you've been in the Diabetes game but if you have higher numbers normally, you can feel odd as your sugars drop even if they don't appear to be a 'low' as described by the medical community. (< 70). I'm the queen of lows, had them since I was a kid. I remember when I was first diagnosed with Diabetes I'd feel really funky and check like you did and they weren't low just in the 100-120 range. Once my body got used to the 100's again, I didn't feel them anymore at that range. Now that I have the Diabetes part under control and don't get high's anymore, my sugars plummet into the 50's and then I feel that way. Just keep track of this, record how you felt, the actual number you got and review it with your doctor at your next appt.

Good luck
*Judy

Gabby
GabbyPA 2009-04-27 10:46:50 -0500 Report

This is a good question, and I will ask my diabetes instructor this week about that. I agree with JP, our bodies get used to the climb, so when we are new to dropping it, it is weird. I know there have been times that I begin to feel light headed and wonder if I am actually low...nope. I am like you. When I get in the 120's I still feel weird.

Momto3
Momto3 2009-04-27 16:22:02 -0500 Report

Thanks Gabby - I would like to know what a professional says…although in theory it does make sense - kind of sad that my body thinks 124 is low!!!

mamaoak
mamaoak 2009-04-27 18:17:21 -0500 Report

thanks for the info i was wondering the same thing. i am affaid to let myself get that low istat eating something because i fell funny below 90 nice to know this.

tabby9146
tabby9146 2009-05-05 17:29:54 -0500 Report

that's right. Even after I was on metformin (I am not currently) I would have light headed spells and my BS was always normal. So sometimes this just happens. I sometimes feel weird when my BS is 80 but i do nothing about it, unless it is around 70. I was told on here, not to overtreat a low. The only time I get like that, is after exercise, so now instead of checking my BS, I just have something with 15 carb grams or if it is close to meal time, I just eat my meal and I know it will be fine.

Next Discussion: swine flu »